Yesterday, the FDA released a warning statement on an increasingly common mistake in the medically-unsupported practice of “chelation therapy” for autism:
FDA notified healthcare professionals and patients about important safety information concerning Edetate Disodium. There have been cases where children and adults have died when they were mistakenly given Edetate Disodium instead of Edetate Calcium Disodium (Calcium Disodium Versenate) or when Edetate Disodium was used for “chelation therapies” and other uses that are not approved by the FDA. Edetate Disodium was approved as an emergency treatment for certain patients with hypercalcemia (very high levels of calcium in the blood) or certain patients with heart rhythm problems as a result of very high amounts of digitalis in the blood [only]. Edetate Calcium Disodium was approved to reduce dangerously high blood lead levels (severe lead poisoning) [only]. [emphasis and “only” are mine]
The two drugs have very similar names and are commonly referred to only as EDTA. As a result, the two products are easily mistaken for each other when prescribing, dispensing, and administering them. Edetate Disodium and Edetate Calcium Disodium works by binding with heavy metals or minerals in the body allowing them to be passed out of the body through the urine. Read the FDA Public Health Advisory and Questions and Answers for recommended and important safety considerations for healthcare professionals until the FDA’s ongoing evaluation of the risks and benefits of Edetate Disodium is complete.
Read the complete 2008 MedWatch Safety Summary including a link to the FDA Public Health Advisory and Questions and Answers at:
One very well-known malpractice case associated with this mistake resulted in the death of a 5-year-old autistic boy. We covered the case here back in August and has been addressed 14 times(!) by my blogging colleague, Orac.
Similarities in drug names are quite often the source of drug prescribing and dispensing mistakes. According to a 2005 review, “similar drug names, either in writing or in speaking, account for approximately 15% of all reports to USP’s MER (Medication Errors Reporting) Program.”
These mistakes already occur when drugs are being used for their approved indications. The travesty with the common EDTA mix-up cited in this FDA warning is that fatalities have resulted from the unapproved and misguided use of this chelating agent in children with autism.